A woman in Spain developed a serious allergic reaction after a sexual encounter, which may have been triggered by her partner’s semen, according to a new report of the woman’s case.
The 31-year-old woman broke out in hives and experienced vomiting and difficulty breathing after engaging in oral sex with her 32-year-old male partner, the report said. The woman was diagnosed with anaphylaxis — a severe, whole-body allergic reaction that can be life-threatening.
The woman wasn’t taking any medications and hadn’t eaten any unusual foods that might have triggered the reaction. But her partner was taking a course of the antibiotic amoxicillin for an ear infection. Amoxicillin is related to penicillin, and the woman later told doctors that she had a penicillin allergy.
The case report authors say it’s likely that the woman’s allergic reaction was triggered by amoxicillin that had concentrated in her partner’s semen, which she was exposed to during oral sex. [7 Facts About Sperm]
Susana Almenara, of the Department of Clinical Pharmacology at General University Hospital of Alicante in Spain and a co-author on the case report, told Live Science that it was “the first time we’ve dealt with a case of an allergic reaction related to a sexual relationship.” However, it wasn’t until several days later, when the woman spoke with her family doctor, that the doctors pieced together that the reaction was tied to the sexual encounter, Almenara said. When the woman came to the hospital, she was only treated for her allergic reaction.
Allergies to semen are rare, but have been reported before. In some cases, people are allergic to proteins in men’s semen, but in other cases, they appear to be allergic to drugs a man is taking that have found their way into the man’s seminal fluid. There are few studies on how much drugs accumulate in men’s semen, but in theory, amoxicillin could become quite concentrated in semen, according to the authors.
This is the first reported case of anaphylaxis possibly triggered by amoxicillin in a partner’s semen, they said.
The woman was given medications to treat her allergic reaction, including epinephrine. Her breathing problems gradually improved, and within 6 hours, she was breathing normally. One week later, she was fully recovered, the report said.
The woman was scheduled for a follow-up appointment to investigate her allergic reaction further, but she did not show up for the appointment. Because of this, the authors could not definitively prove that amoxicillin-containing semen was the cause of her reaction, although it appears to be the most likely cause.
The authors also found some discussion on internet forums among people concerned that they could have an allergic reaction to drugs in their partner’s semen. “We think that as clinicians it is important to be aware of this phenomenon … to inform and prevent potentially serious reactions in sensitised patients,” the authors wrote. The authors also recommended condom use during sex if one partner is taking drugs that the other is very allergic to.
The report was published March 8 in the journal BMJ Case Reports.
Editor’s note: This article was updated on March 13 to include quotes from Susana Almenara. Additional reporting by Sara G. Miller.
- The 10 Most Surprising Sex Statistics
- 11 Surprising Facts About the Reproductive System
- 5 Myths About the Male Body
Originally published onLive Science.